September 06, 2012

Hepatic Complications Of Cytotoxic Medications

Patients undergoing chemotherapy for cancer using conventional cytotoxic agents, molecularly targeted agents, and immunotherapeutic agents, require careful assessment of liver function both prior to and during therapy. The natural history of chemotherapy hepatotoxicity is variable. Some agents cause reversible toxicity while others are associated with a progressive course that can lead to fibrosis or cirrhosis despite drug discontinuation.

This article is for Medical Students & Professionals
This is a Question & Answer revision article designed for medical students and professionals preparing for the PLAB, MRCP or USMLE examinations. They are based on actual questions from these examinations. You may find the Digestive Health articles more useful, or one of our many articles on Diseases & Conditions, Medical Syndromes, Health & Wellness or Home Remedies.
In this article:
Mechanism of cytotoxic-induced hepatotoxicity
MCQ exam: clinical scenario
MCQ exam: answer
MCQ exam: explanation

Mechanism of cytotoxic-induced hepatotoxicity

Potential interactions between the liver and chemotherapy fall into two categories:
  • Direct chemotherapy-induced hepatotoxicity.
  • Potentiation of preexisting liver disease, especially viral hepatitis. Altered hepatic drug metabolism due to underlying liver disease can result in higher or more persistent drug levels, thereby causing increased systemic toxicity (particularly myelosuppression) or worsening of liver function because of chemotherapy-induced hepatotoxicity.

MCQ exam: clinical scenario

Hepatic toxicities is a known side effect of several cytotoxic drugs.

Which of the following cytotoxic drugs is most likely to lead to cirrhosis?

a) Anthracyclines
b) 5-fluorouracil
c) Taxoids
d) Cyclopentenyl cytosine
e) Methotraxate

MCQ questions & answers on medicalnotes.info

MCQ exam: answer

The correct answer is E.

MCQ exam: explanation

Methotrexate induced cirrhosis has resulted in liver transplantation in a number of patients. Despite the concerns spanning half of a century for the potential risk for hepatic cirrhosis with the use of methotrexate in nonmalignant diseases such as psoriasis, later studies in patients with rheumatoid arthritis alleviated some of the fears. However, “word of caution” still requires very close patient monitoring, in particular in those with concurrent obesity and diabetes.

Reference(s)
1). S C Gilbert, G Klintmalm, A Menter, A Silverman: Methotrexate-induced cirrhosis requiring liver transplantation in three patients with psoriasis. A word of caution in light of the expanding use of this 'steroid-sparing' agent. Arch Intern Med. 1990 Apr;150(4):889-91. PMID: 2327848
2). Alla Grigoria, Christopher B. O'Brien: Hepatotoxicity Secondary to Chemotherapy. J Clin Transl Hepatol. 2014 Jun; 2(2): 95–102. Published online 2014 Jun 15. doi:10.14218/JCTH.2014.00011
3). UpToDate: Chemotherapy hepatotoxicity and dose modification in patients with liver disease: Conventional cytotoxic agents. Available online: https://www.uptodate.com/contents/chemotherapy-hepatotoxicity-and-dose-modification-in-patients-with-liver-disease-conventional-cytotoxic-agents

No comments:

Post a comment

Got something to say? We appreciate your comments: